Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Cheyenne, WY

August 13, 2017Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 13, 2017, 7:35 PM MDT for Niobrara County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 7:35 PM MDT (01:35 UTC)
Expired
Aug 13, 2017, 8:15 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS55 KCYS 140135
SVRCYS
WYC027-140215-
/O.NEW.KCYS.SV.W.0101.170814T0135Z-170814T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
735 PM MDT SUN AUG 13 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Niobrara County in east central Wyoming...

* Until 815 PM MDT

* At 735 PM MDT, a severe thunderstorm was located 7 miles south of
  Redbird, or 26 miles southwest of Edgemont, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mule Creek Junction and Redbird. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4313 10405 4303 10437 4314 10446 4351 10418
      4350 10406
TIME...MOT...LOC 0135Z 236DEG 28KT 4314 10430 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
3 follow-up statements
553 
WWUS55 KCYS 140151
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
751 PM MDT SUN AUG 13 2017

WYC027-140215-
/O.CON.KCYS.SV.W.0101.000000T0000Z-170814T0215Z/
Niobrara WY-
751 PM MDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...

At 751 PM MDT, a severe thunderstorm was located near Redbird, or 20
miles southwest of Edgemont, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mule Creek Junction and Redbird. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4318 10405 4311 10418 4315 10438 4351 10418
      4350 10406
TIME...MOT...LOC 0151Z 234DEG 26KT 4318 10419 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
008 
WWUS55 KCYS 140202
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
802 PM MDT SUN AUG 13 2017

WYC027-140215-
/O.CON.KCYS.SV.W.0101.000000T0000Z-170814T0215Z/
Niobrara WY-
802 PM MDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EAST CENTRAL NIOBRARA COUNTY...

At 801 PM MDT, a severe thunderstorm was located 7 miles east of
Redbird, or 16 miles west of Edgemont, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4318 10405 4311 10418 4320 10427 4335 10406
TIME...MOT...LOC 0201Z 235DEG 27KT 4321 10413 

HAIL...0.75IN
WIND...60MPH
 
$$

Hammer
048 
WWUS55 KCYS 140212
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
812 PM MDT SUN AUG 13 2017

WYC027-140221-
/O.EXP.KCYS.SV.W.0101.000000T0000Z-170814T0215Z/
Niobrara WY-
812 PM MDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NIOBRARA COUNTY
WILL EXPIRE AT 815 PM MDT...
        
The storm which prompted the warning has weakened below severe 
limits, and will exit the warned area shortly. Therefore, the 
warning will be allowed to expire. However gusty winds are still 
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4318 10405 4311 10418 4320 10427 4335 10406
TIME...MOT...LOC 0211Z 236DEG 28KT 4325 10405 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:42 PM MDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 13, 1:42 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
142 PM MDT Sun Aug 13 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 142 PM MDT Sun Aug 13 2017

Forecast challenges deal with severe thunderstorm potential today
and Monday.

Currently...Water vapor imagery showing upper level ridge over
western Wyoming this afternoon with another shortwave moving in
behind it over central Idaho. Latest SPC Mesoanalysis page
showing fairly weak instability over our western zones and up over
Converse/Niobrara Counties at 1PM. Radar is showing some
convection beginning to develop across southern Converse and
northern Platte Counties, but nothing widespread as of yet.

For remainder of today...SPC Mesoanalysis not showing a whole lot
of instability this afternoon, getting up to 2000-2500J/KG late
this afternoon on surface based CAPE. Convective inhibition
remains fairly high at -100 J/KG with north to northeast flow
across the eastern plains. Not feeling at all confident in seeing
severe thunderstorms today. Model soundings showing long/skinny
Cape profiles this afternoon across the Panhandle, so do believe
most of our storms today will be heavy rain producers with no much
else.

Think conditions are better for Monday to see some severe
thunderstorms. Upper level ridge moves off to our east by noon
tomorrow and the upstream shortwave approaches from the west and
northwest. Coming through during peak heating Monday. NAM MUCAPE
running 2500-3000 J/KG out in the Panhandle with favorable shear
profiles. Didn't add severe thunderstorms in the forecast, but do
feel we could see a few tomorrow afternoon. Night shift may want
to add depending on what the new guidance shows.

Upper shortwave moves through the area late Monday night into
Tuesday. Should see fairly widespread convection Tuesday afternoon
into the evening hours as the upper shortwave moves through the
area.

.LONG TERM...(Wednesday through Sunday)
Issued at 142 PM MDT Sun Aug 13 2017

The models continue to advertise a transition to a drier pattern
occurring, especially after Thursday.  Fropa on Wednesday morning
will result in a cool and relatively stable airmass across much of
the region for Wednesday.  Isolated storms will be possible along
the Laramie Range.  A slightly better chance of storms will exist on
Thursday for areas to the east of the Laramie Range as a weak
shortwave trough moves overhead.   Increasing west to northwest flow
aloft will usher in lower PW values Friday into next weekend.  This
will keep any chance of aftn/evening storms mostly confined to the
mountains.  Could see elevated fire weather conditions impact areas
to the west of the Laramie Range from Friday onward.  After a cool
start to August, temps will rise into next weekend back to near
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1131 AM MDT Sun Aug 13 2017

Mostly vfr conditions through the taf period. Westerly winds will
gust to 20 kts at LAR/RWL through the afternoon. Scattered
showers/tstms will develop after around 20Z across southeast WY
and then move eastward into the Panhandle around 00Z. Gusty
outflow winds and brief heavy rain will be possible with some of
the storms.

&&

.FIRE WEATHER...
Issued at 142 PM MDT Sun Aug 13 2017

Unsettled weather will keep fire weather concerns at bay. Looking
at daily chances for afternoon and evening showers/thunderstorms
through at least mid week. Afternoon humidities could get close to
critical from Thursday on into the weekend, but strong winds are
not expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 13, 5:50 AM MDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
550 AM MDT Sun Aug 13 2017

WYZ101>119-141200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
550 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will once again develop this
afternoon and evening over portions of southeast Wyoming. The main
threats will be gusty wind speeds to 50 mph and small hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered thunderstorms are expected yet again on Monday
afternoon. A few strong storms with hail and gusty winds are
possible. Thunderstorm chances will diminish through mid week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-141200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
550 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will once again develop this afternoon
and evening over portions of the Nebraska Panhandle. The main
threats will be large hail around one inch in diameter and strong
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered thunderstorms are expected yet again on Monday
afternoon. A few strong storms with hail and gusty winds are
possible. Thunderstorm chances will diminish through mid week.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening over
the Nebraska Panhandle.

In the hours before

Special weather statement, Aug 13, 6:23 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
623 PM MDT SUN AUG 13 2017

WYZ101-102-140100-
Converse County Lower Elevations WY-Niobrara County WY-
623 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Keeline, or 22 miles east of Douglas, moving east at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Manville, Keeline and Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4262 10505 4279 10505 4280 10450 4261 10452
TIME...MOT...LOC 0023Z 273DEG 29KT 4269 10495

Hammer
Special weather statement, Aug 13, 6:51 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
651 PM MDT SUN AUG 13 2017

WYZ107-108-140130-
East Platte County WY-Goshen County WY-
651 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND NORTHEASTERN
PLATTE COUNTIES UNTIL 730 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rawhide Buttes, or 17 miles southwest of Lusk, moving
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prairie Center, Rawhide Buttes and Jay Em.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4244 10476 4261 10475 4260 10414 4234 10414
TIME...MOT...LOC 0050Z 273DEG 20KT 4255 10466

Hammer
Special weather statement, Aug 13, 6:54 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
654 PM MDT SUN AUG 13 2017

WYZ102-140145-
Niobrara County WY-
654 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL
745 PM MDT...

At 653 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lance Creek to 8 miles northwest of
Rawhide Buttes. Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lusk, Manville and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4315 10417 4262 10415 4262 10470 4305 10480
TIME...MOT...LOC 0053Z 245DEG 21KT 4298 10469 4264 10464

Hammer
Special weather statement, Aug 13, 7:10 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
710 PM MDT SUN AUG 13 2017

WYZ104-105-109>111-113-114-140200-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
Snowy Range WY-
710 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL
800 PM MDT...

At 706 PM MDT, National Weather Service Doppler radar was indicating
showers and thunderstorms producing wind gusts to near 50 mph across
northern Carbon County along and north of Interstate 80. The showers
and thunderstorms were moving to the east at 40 mph.

Locations impacted by these periodic higher winds will include...
Rawlins, Hanna, Sinclair, Medicine Bow, Elk Mountain, Seminoe
Campground, Battle Mountain, Shirley Basin, Bow River Campground,
Muddy Gap, Teton Reservoir, Seminoe Dam, Separation Lake and
Arlington.

This includes Interstate 80 in Wyoming between mile markers 200 and
278.

LAT...LON 4166 10751 4208 10751 4211 10753 4243 10752
      4243 10609 4149 10610 4157 10793 4166 10793
TIME...MOT...LOC 0106Z 269DEG 35KT 4235 10744

Garmon
Local storm report, Aug 13, 7:18 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             17 SW LUSK              42.59N 104.69W
08/13/2017  E0.75 INCH       PLATTE             WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Aug 13, 7:29 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
729 PM MDT SUN AUG 13 2017

WYZ108-140215-
Goshen County WY-
729 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL
815 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jay Em, or 19 miles south of Lusk, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Prairie Center and Jay Em.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4238 10451 4260 10447 4261 10406 4233 10406
TIME...MOT...LOC 0129Z 267DEG 18KT 4248 10437

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:23 PM MDTSpecial Weather StatementCYSNiobrara37 min
Aug 13, 6:51 PM MDTSpecial Weather StatementCYSGoshen39 min
Aug 13, 6:54 PM MDTSpecial Weather StatementCYSNiobrara51 min
Aug 13, 7:10 PM MDTSpecial Weather StatementCYSCarbon50 min
Aug 13, 7:13 PM MDTSevere Thunderstorm WarningCYSNiobrara28 min
Aug 13, 7:29 PM MDTSpecial Weather StatementCYSGoshen46 min
Aug 14, 3:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Aug 14, 3:41 PM MDTSevere Thunderstorm WarningCYSLaramie16 min
Aug 14, 5:55 PM MDTSpecial Weather StatementCYSNiobrara35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.